Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 46, NWS Lake Charles, LA

September 18, 2019Jefferson County, Texas

NWS Lake Charles, LA issued this tornado warning at Sep 18, 2019, 10:56 PM CDT for Jefferson County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2019, 10:56 PM CDT (03:56 UTC)
Expired
Sep 18, 2019, 11:45 PM CDT
In force
49 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jefferson County, TX

The radar

The Houston radar (KHGX), 83 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WFUS54 KLCH 190356
TORLCH
TXC245-190445-
/O.NEW.KLCH.TO.W.0046.190919T0356Z-190919T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1056 PM CDT Wed Sep 18 2019

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southwestern Jefferson County in southeastern Texas...

* Until 1145 PM CDT.
    
* At 1056 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Stowell, or 8 miles southwest of Hamshire,
  moving east at 5 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2967 9435 2983 9436 2988 9418 2965 9417
TIME...MOT...LOC 0356Z 266DEG 5KT 2975 9437 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MM
1 follow-up statement
225 
WWUS54 KLCH 190420
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1120 PM CDT Wed Sep 18 2019

TXC245-190445-
/O.CON.KLCH.TO.W.0046.000000T0000Z-190919T0445Z/
Jefferson TX-
1120 PM CDT Wed Sep 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHWESTERN JEFFERSON COUNTY...
    
At 1120 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stowell, or near Hamshire, moving east at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2972 9435 2983 9435 2988 9418 2969 9417
TIME...MOT...LOC 0420Z 249DEG 9KT 2978 9432 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 10:55 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 18, 10:55 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
1055 PM CDT Wed Sep 18 2019

.DISCUSSION...
No big changes made to the forecast, except to increase rainfall
amounts a bit across east Texas the rest of the night based on
observational data and latest hi-res guidance. TD Imelda has moved
very little since this afternoon, with convergent bands of
convection continuing to wrap around the center across SE TX. Most
vigorous convection at this time currently over Central Jefferson
County, with IR cloud tops of -80C in a persistent E-W oriented
band. Additional development a little farther to the north over
Liberty County starting to set up a cell training event across
northern Jefferson and southern Hardin. This activity curls
northward across western Orange County and through the length of
Jasper/Newton Counties. Radar estimates along with observations
from Jefferson County indicate hourly rates of 3 to 5 inches are
possible in the heaviest convection, and that a wide swath of 3 to
6 inches has fallen over the past 6 hours, with pockets of 7 to 9
inches. An additional 5 to 10 inches is possible across parts of
east Texas, with 2 to 6 possible farther east into Southwest LA.

There is also a tornado risk with the more robust convective
cells, as we have monitored several tonight that exhibited
rotation.

13

&&

.PREV DISCUSSION... /issued 748 PM CDT Wed Sep 18 2019/

AVIATION...Tropical Depression Imelda lingering over east Texas
will maintain an active weather pattern. Bulk of convection at
this time associated with feature remains over lower southeast
Texas and carrying most robust TAF for the BPT terminal overnight
for rounds of heavy showers and possibly a thunderstorm or two.
Activity is expected to ease further east with rains arriving at
LCH after midnight and carrying -RA prevailing. Maintaining VCSH
at all other terminals overnight and Thursday morning then
transitioning to a PROB30 for the afternoon.

PREV DISCUSSION... /issued 347 PM CDT Wed Sep 18 2019/

DISCUSSION...The center of Imelda continues to slowly move north
across San Jacinto and Polk Counties in Southeast Texas. Moisture
will continue to stream inland around the circulation through
tonight and Thursday. As typical with tropical systems,
convection has been on the decline through this afternoon, however
rain is expected to amplify late tonight into Thursday morning.
As evident with the satellite, Imelda continues to good outflow
across the east half, if not across 3/4 of the system. This will
allow for night time convection to re-fire and no reason for a
reduction of the FF watch or a downplay of the rainfall wording.
Guidance suggest that a pair of maximum rain totals will occur
near and east of the center and near the coast to just inland
across SETX. The convection will then spread east again through
the day, much like today. This is expected to produce another 1 to
6 inches across the western parishes and another 3 to 10 inches
in Southeast Texas through early Friday. Isolated higher amounts
will be possible.

The storm totals so far across Jefferson County where most of the
highest precip has been are generally in the 4 to 6 inch range,
however the highest is near Hampshire-Fannet with 9.92".

Friday and into the weekend, rain chances will gradually decrease
as the remnants of Imelda exits and high pressure builds in. The
ridge is expected to remain in place through the coming week
keeping afternoon convection on the isolated side.

MARINE...Squally weather is expected across the coastal waters
through Friday as the remnants of Imelda gradually move north
across Southeast Texas. High pressure will build into the region
this weekend through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  85  71  87 /  20  60  30  40
LCH  75  83  75  87 /  90  80  30  50
LFT  75  86  74  87 /  20  40  20  50
BPT  76  81  77  86 / 100  90  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027-030-041-
     073-074.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

GM...None.

&&
Hazardous weather outlook, Sep 18, 3:55 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
355 PM CDT Wed Sep 18 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
192100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
355 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Heavy rain associated with the remnants of Imelda will remain
possible through tonight across Southeast Texas and West
Louisiana. Flash flooding will remain a concern.

Isolated thunderstorms will be possible through tonight with gusty
winds and frequent lightning the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and a few thunderstorms on Thursday. Heavy
downpours, gusty winds and occasional cloud to ground lightning will
be possible with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-192100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
355 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Numerous showers and a few thunderstorms. Winds and seas will be
locally higher near the storms, along with occasional cloud to
water lightning and greatly reduced visibilities from heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous showers and a few thunderstorms possible on Thursday.
Winds and seas will be locally higher near the storms, along with
occasional cloud to water lightning and greatly reduced
visibilities from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 18, 9:33 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
933 PM CDT Wed Sep 18 2019

TXZ215-216-190315-
Orange TX-Jefferson TX-
933 PM CDT Wed Sep 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND SOUTH
CENTRAL ORANGE COUNTIES UNTIL 1015 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Port Acres, or near Nederland, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Central Gardens,
Fannett, La Belle, Port Acres and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 9426 3004 9391 2985 9392 2985 9394
      2984 9395 2982 9394 2982 9393 2981 9393
      2981 9395 2980 9394 2979 9394 2977 9393
      2975 9393 2978 9425
TIME...MOT...LOC 0233Z 238DEG 22KT 2990 9408

MM
Special weather statement, Sep 18, 10:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1030 PM CDT Wed Sep 18 2019

TXZ215-216-190415-
Orange TX-Jefferson TX-
1030 PM CDT Wed Sep 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHERN ORANGE
COUNTIES UNTIL 1115 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms advancing east at 20 mph across central Jefferson
county.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge
City, West Orange, Hamshire, Central Gardens, Sabine Pass, Port
Acres, Orangefield, Fannett, La Belle, Southeast Texas Regional
Airport, Winnie and Sea Rim State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and will
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2989 9436 2989 9444 2993 9444 3015 9370
      3009 9373 3006 9370 3006 9372 3000 9377
      2998 9383 2999 9386 2997 9384 2996 9387
      2993 9386 2984 9395 2979 9395 2969 9384
      2968 9390 2967 9406 2957 9435
TIME...MOT...LOC 0326Z 246DEG 36KT 2992 9400

MM
Local storm report, Sep 18, 10:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1032 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     FLASH FLOOD      SILSBEE                 30.34N 94.18W
09/18/2019                   HARDIN             TX   FIRE DEPT/RESCUE

            SILSBESS FIRE DEPARTMENT REPORTED WATER GETTING INTO AT
            LEAST 2 HOMES AND MAJOR STREET FLOODING.

&&

RMEGNIA
Local storm report, Sep 18, 10:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1035 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
09/18/2019                   JEFFERSON          TX   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTED MAJOR ROAD FLOODING AND
            FLOODING IN SEVERAL HOMES.

&&

RMEGNIA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:12 PM CDTFlash Flood WarningLCHJefferson108 min
Sep 18, 8:44 PM CDTFlash Flood WarningLCHHardin, Jasper2 hr
Sep 18, 8:49 PM CDTRiver Flood WarningLCHJefferson, Orange21 days
Sep 18, 8:54 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange111 min
Sep 18, 9:33 PM CDTSpecial Weather StatementLCHJefferson42 min
Sep 18, 10:05 PM CDTFlash Flood WarningLCHJefferson, Orange115 min
Sep 18, 10:20 PM CDTFlash Flood WarningLCHHardin, Jefferson115 min
Sep 18, 10:30 PM CDTSpecial Weather StatementLCHJefferson45 min
Sep 18, 10:46 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange119 min
Sep 18, 11:42 PM CDTFlash Flood WarningLCHJefferson, Orange2 hr
Sep 18, 11:47 PM CDTTornado WarningLCHJefferson43 min
Sep 19, 12:36 AM CDTFlash Flood Warning EmergencyLCHJefferson, Orange114 min
Sep 19, 12:51 AM CDTFlash Flood Warning EmergencyLCHJefferson114 min
Sep 19, 1:10 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Sep 19, 1:22 AM CDTTornado WarningLCHJefferson23 min
Sep 19, 1:47 AM CDTFlash Flood WarningLCHJefferson, Orange2 hr
Sep 19, 2:30 AM CDTFlash Flood Warning EmergencyLCHJefferson, Orange4 hr
Sep 19, 3:40 AM CDTTornado WarningLCHOrange20 min
Sep 19, 4:16 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Sep 19, 6:32 AM CDTFlash Flood Warning EmergencyLCHJefferson, Orange3 hr
Sep 19, 7:11 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange2 hr
Sep 19, 7:35 AM CDTRiver Flood WarningLCHNewton, Orange4 days
Sep 19, 8:18 AM CDTSevere Thunderstorm WarningLCHJefferson42 min
Sep 19, 8:21 AM CDTRiver Flood WarningLCHHardin, Jasper7 hr
Sep 19, 9:02 AM CDTSpecial Weather StatementLCHJefferson28 min
Sep 19, 9:22 AM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Newton, Orange12 hr
Sep 19, 9:31 AM CDTSpecial Weather StatementLCHJefferson, Orange44 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.